Arkansas, 2003

Tornado in Arkansas, May 7, 2003

May 7, 2003 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 6, 10:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 6, 10:55 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 PM CDT TUE MAY 6 2003

UPDATE TO INCLUDE NEW TORNADO WATCH. WARM AND VERY MOIST AIR REMAINS
IN PLACE AND SEE IT HOLDING IN THROUGH THE NIGHT. DO NOT SEE
FRONT PENETRATING THE AREA TOO MUCH. RAISED TEMPS AND DEW POINTS
THROUGH MIDDAY WEDNESDAY IN RESPONSE.

.LZK...NONE
Hazardous weather outlook, May 6, 12:05 PM CST, 13 hours 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON AND EVENING.

VERY UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A DRY LINE ACROSS EASTERN OKLAHOMA IS EXPECTED TO FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. FORECAST INSTABILITY AND
VERTICAL WIND PROFILES SUPPORT THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD
INTO THE REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THESE STORMS. THERE IS A POSSIBILITY FOR
TORNADOES...PARTICULARLY NORTH A LINE FROM MENA...TO BATESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS DURING THE
AFTERNOON AND EVENING ON WEDNESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...NORTHWEST OF A
LINE FROM YELLVILLE TO CLARKSVILLE. STORM ACTIVATION WILL BE LIKELY
ACROSS THE ENTIRE AREA OVERNIGHT.

55

In the hours before

Local storm report, May 6, 9:50 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1050 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    PEEL                      AR   WIND DAMAGE
05/06/03   MARION                         TREES DOWN. REPORTED
                                          BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 61 MPH
                                          MEASURED. REPORTED BY
                                          PUBLIC.

0910 PM    MOUNTAIN HOME             AR   0.88 INCH HAIL
05/06/03   BAXTER                         REPORTED BY PUBLIC.

0910 PM    7 S MOUNTAIN HOME         AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 60 MPH
                                          ESTIMATED. REPORTED BY
                                          TRAINED SPOTTER.

0915 PM    7 S MOUNTAIN HOME         AR   1.00 INCH HAIL
05/06/03   BAXTER                         REPORTED BY TRAINED
                                          SPOTTER.

0915 PM    5 NE MOUNTAIN HOME        AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0925 PM    3 E HENDERSON             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

46
Special weather statement, May 6, 10:34 PM CST, 2 hours 36 minutes before
ARZ003>007-012>016-021>024-030>033-037>044-052>054-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 PM CDT TUE MAY 6 2003

TORNADO WATCH NUMBER 277 THAT WAS IN EFFECT FOR NORTHERN AND CENTRAL
ARKANSAS IS NO LONGER IN EFFECT...BUT IT HAS BEEN REPLACED BY
TORNADO WATCH NUMBER 279 WHICH COVERS ALL OF ARKANSAS EXCEPT FOR
BENTON COUNTY.

TORNADO WATCH 279 WILL BE IN EFFECT UNTIL 500 AM CDT.

29

The radar

The Little Rock radar (KLZK), 92 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hot Spring

When
May 7, 1:10 AM CST to 1:14 AM CST
Where
Hot Spring County, 6 mi SW of Rolla
Rating
F1
Path length
0.8 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
34.133, -92.783

A weak tornado moved from Dallas County into Hot Spring County about 6 miles southwest of Rolla. The tornado was only on the ground for just under a mile before dissipating. Since the tornado continued to move over rural areas, the only damage noted was a number of trees knocked down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361255.